Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 62, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 19, 1997, 1:16 PM EDT for Arenac County, Gladwin County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 1997, 1:16 PM EDT (17:16 UTC)
- Expired
- Sep 19, 1997, 2:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Arenac County, MI, Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 112 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAPN 191716 RRA
SVRAPN
MIC011-051-191815-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
116 PM EDT FRI SEP 19 1997
* SEVERE THUNDERSTORM WARNING FOR
ARENAC COUNTY - NORTHEASTERN LOWER MICHIGAN
NORTHEASTERN GLADWIN COUNTY - NORTHEASTERN LOWER MICHIGAN
* UNTIL 215 PM EDT
* SOME LOCATIONS AFFECTED
ALGER BY 130 PM EDT
STERLING BY 140 PM EDT
STANDISH BY 145 PM EDT
* AT 110 PM EDT RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
NORTHEAST OF HOCKADAY IN NORTHERN GLADWIN COUNTY. MOVEMENT WAS
TO THE EAST AT 45 MPH.
DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE 2THUNDERSTORMS. TAKE COVER IN A
STURDY BUILDING AWAY FROM WINDOWS!
SHOBE2/HURLEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 11:07 AM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Sep 19, 11:07 AM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1105 AM EDT FRI SEP 19 1997 CURRENT SFC PLOTS SHOW CD FNT FROM MACKINAC BRIDGE TO GRB...THEN SW-WRD TO WI/IA/IL INTERSECTION. KAPX 88D BASE REFL LOOPS SHOW BKN LINE OF SHOWERS AHEAD OF FNT FROM HARRISVILLE TO MANISTEE...IN AREA WHERE ETA GRIDDED DATA PROGGED BEST MSTR FLUX CONVERGENCE AT 850 MB. DESPITE SFC CONVERGENCE ALONG FNT...WOULD CONTINUE TO XPC MOST WDSPRD ACTIVITY TO ALIGN ALONG 850 THTE/MSTR FLUX CONVERGENCE AXES AHEAD OF SFC FNT. ACTIVITY TO PICK UP AGAIN IN AREAL COVERAGE LATER THIS AFTN AS DYNAMICAL SUPPORT INCR WITH DPVA AHEAD OF UPR TROUGH/SHEAR AXES. ELEVATED INSTBY TO CONTINUE AS WELL UNTIL THE PASSAGE OF THE 850 MB FNT...THUS WILL KEEP THUNDER MENTION IN FCST (MAINLY SE HALF OF NRN LWR). TEMP FCST LOOKS ALRIGHT...THO NW LWR/ERN UPR AREAS MAY HAVE ALREADY SEEN HIGHS FOR THE DAY. MAY HAVE TO WORD STEADY/FALLING TEMPS ACRS THESE REGIONS. HURLEY
In the hours before
Special weather statement, Sep 19, 11:54 AM EDT, 1 hour 22 minutes before
YMIZ008-015>036-041-042-192330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1154 AM EDT FRI SEP 19 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS NORTHERN LOWER MICHIGAN THIS AFTERNOON. HOWEVER...NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. AS A RESULT...SPOTTER ACTIVATION IS NOT ANTICIPATED. A SOUTHWEST TO NORTHEAST ORIENTED COLD FRONT MOVING THROUGH NORTHERN LOWER MICHIGAN THIS AFTERNOON WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS BETWEEN NOON AND 3 PM...MAINLY ALONG AND SOUTHEAST OF A MANISTEE TO ALPENA LINE. SHOWERS AND THUNDERSTORMS WILL THEN MOVE EAST-SOUTHEAST AT 40 MPH...EXITING THE REGION SOUTH OF M-61 BY 6 PM. ALTHOUGH NOT EXPECTED TO BECOME SEVERE...THUNDERSTORMS ACROSS NORTHERN LOWER MICHIGAN TODAY WILL BE CAPABLE OF WIND GUSTS TO 40 MPH ALONG WITH SMALL HAIL LESS THAN 1/2 INCH IN DIAMETER. KEEP IN MIND HOWEVER THAT ALL THUNDERSTORMS ARE CAPABLE OF DEADLY CLOUD-TO-GROUND LIGHTNING ALONG WITH PERIODS OF HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. HURLEY
Special weather statement, Sep 19, 11:55 AM EDT, 1 hour 21 minutes before
YMIZ008-015>036-041-042-192330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1154 AM EDT FRI SEP 19 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS NORTHERN LOWER MICHIGAN THIS AFTERNOON. HOWEVER...NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. AS A RESULT...SPOTTER ACTIVATION IS NOT ANTICIPATED. A SOUTHWEST TO NORTHEAST ORIENTED COLD FRONT MOVING THROUGH NORTHERN LOWER MICHIGAN THIS AFTERNOON WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS BETWEEN NOON AND 3 PM...MAINLY ALONG AND SOUTHEAST OF A MANISTEE TO ALPENA LINE. SHOWERS AND THUNDERSTORMS WILL THEN MOVE EAST-SOUTHEAST AT 40 MPH...EXITING THE REGION SOUTH OF M-61 BY 6 PM. ALTHOUGH NOT EXPECTED TO BECOME SEVERE...THUNDERSTORMS ACROSS NORTHERN LOWER MICHIGAN TODAY WILL BE CAPABLE OF WIND GUSTS TO 40 MPH ALONG WITH SMALL HAIL LESS THAN 1/2 INCH IN DIAMETER. KEEP IN MIND HOWEVER THAT ALL THUNDERSTORMS ARE CAPABLE OF DEADLY CLOUD-TO-GROUND LIGHTNING ALONG WITH PERIODS OF HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RA^DIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. HURLEY
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 3:49 AM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Presque Isle | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.